K.M. FLEGEL, M.D., C.M.; C.H. COLE, M.D.
A side effect of carbamazepine therapy that might be anticipated from its antidiuretic action in neurohypophyseal diabetes insipidus (1) is water intoxication with hyponatremia. Three such cases, including one patient who developed pulmonary edema on rechallenge, have been reported (2). Our patient developed pulmonary edema followed by inappropriate antidiuresis during treatment with carbamazepine. Asymptomatic hypothyroidism remained untreated during the time we observed water intoxication.
A 76-year-old man first experienced in 1961 pain of trigeminal neuralgia in the distribution of the right first and second branches, triggered by biting, chewing, or shaving and associated with tearing in the right eye. Serum
Learn more about subscription options.
Register Now for a free account.
FLEGEL K, COLE C. Inappropriate Antidiuresis During Carbamazepine Treatment. Ann Intern Med. 1977;87:722–723. doi: 10.7326/0003-4819-87-6-722
Download citation file:
Published: Ann Intern Med. 1977;87(6):722-723.
Neurology, Seizure Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only